Submitted by Dr T on December 24, 2014 – 11:17am
I am a 63 year old male who has been on Lipitor 10 mg for 3 months. My cholesterol has dropped from 221 to 153, LDL from 141 to 77, HDL steady at 66. However, my AIC increased from 5.7 to 6.0. I understand Lipitor is associated with higher risk of diabetes type 2. Is it possible that the Lipitor caused the increase in AIC? Should I consider a change to Pravachol which I understand may have a beneficial effect on diabetes risk although it is not as effective in lowering cholesterol? Thanks.
You are correct: Lipitor may increase your risk of diabetes. An increase of AIC to 6 is insignificant however. Like with any illness, the risks of treatment need to be balanced against the benefits. In your case, I would only consider changing to another statin if your AIC keeps going up. All things considered, you seem to be doing well on your presenmt therapy.
Hope this helps,